New Mexico, 2018Hail in New Mexico, July 27, 2018
July 27, 2018 · NWS ABQ · 1 event in 1 county or zone
A cluster of thunderstorms that developed over the Albuquerque metro area moved slowly south through the city with heavy rainfall and small hail. Most areas picked up between one and two inches of rain with rice to pea size hail and frequent cloud to ground lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms that developed over the Albuquerque metro area moved slowly south through the city with heavy rainfall and small hail. Most areas picked up between one and two inches of rain with rice to pea size hail and frequent cloud to ground lightning. The strongest thunderstorm hit the Albuquerque foothills with hail up to the size of pennies.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 27, 4:21 PM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 27, 4:21 PM MST, 4 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
521 PM MDT Fri Jul 27 2018
.AVIATION...
00Z TAF CYCLE
With abundant moisture in place, scattered to numerous showers and
thunderstorms will continue into tonight. Storms will generally move
toward the south and southeast at speeds from 5 to 20 mph. Storms
may congeal into a complex that travels south or southeastward from
the northern mountains across central areas overnight. Wet
microbursts are expected with erratic wind gusts potentially around
50 mph. Local flash flooding is possible. In addition, a severe
storm or two could produce large hail across far northeast areas.
Brief MVFR/IFR conditions in the stronger storms through tonight.
Saturday should not be quite as active as recent days.
&&
.PREV DISCUSSION...255 PM MDT Fri Jul 27 2018...
.SYNOPSIS...
Another round of showers and thunderstorms with heavy rainfall will
impact much of central and eastern New Mexico through tonight. The
upper level high centered over Arizona this past week will drift
closer to New Mexico over the weekend and bring a decrease in the
coverage of showers and storms. There is still potential for locally
heavy rainfall with any storm that does form over the area. A strong
back door cold front will move into New Mexico Monday and generate
another significant increase in the coverage of showers and storms
with heavy rainfall through next week. High temperatures will trend
slightly below normal across eastern New Mexico in this pattern.
&&
.DISCUSSION...
Abundant moisture, weak steering flow, and strong afternoon heating
continues to provide the forcing for numerous showers and storms with
heavy rain today. Storm motion is very erratic on outflow boundaries
within central and western NM. The latest near-term and hi-res model
guidance shows a near repeat of the storm pattern from last evening
within the middle Rio Grande Valley and surrounding higher terrain.
A downtick in storm coverage is on the way Saturday and Sunday as a
ridge of upper level high pressure drifts east from Arizona. Storms
that do develop will still be capable of producing heavy rainfall
due to very weak steering flow, but coverage will be more limited.
High temperatures will warm above normal for central and western NM
with widespread low to mid 90s.
12Z model PW values near 0.80" at KABQ over the weekend will rise
into the 1.2" range behind a strong back door front Monday. Storm
motion will remain north-south next week as high pressure recenters
to the west of NM. The threat for flash flooding will increase once
again for many areas. High temperatures will cool closer to normal.
Guyer
&&
.FIRE WEATHER...
The subtropical high pressure system is expected to remain west of
NM over the next 7 days. Enough moisture will remain in place for
daily rounds of showers and thunderstorms to continue.
There will be a downtick in convective coverage and rainfall
intensity Saturday and Sunday as slightly drier air moves over
northern and western areas from the northwest. A moist back door
front will trigger storms as it progresses southwestward through the
eastern plains Sunday night. The front will produce a gusty east
canyon wind in the central valley from Santa Fe southward Monday,
and especially Monday night when gusts to 45 mph will be possible in
the Albuquerque area.
Moisture with the back door front should result in an uptick in
convective coverage and rainfall intensity across the forecast area
on Monday and Monday night, and this uptick could linger into
Tuesday due to a moist southeasterly return flow.
There will be a pattern shift during the middle to latter part of
next week as the subtropical high pressure system west of NM weakens
and an upper level trough crossing the northern Rockies draws a
plume of subtropical moisture northward over the state. The GFS and
ECMWF depict an uptick in storm coverage and rainfall intensity
across much of the forecast area as this more traditional plume of
subtropical moisture commences.
44
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 27, 1:53 AM MST, 18 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
253 AM MDT Fri Jul 27 2018
NMZ501>540-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
253 AM MDT Fri Jul 27 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Heavy rainfall this evening is possible, where localized areas of
flash flooding may occur.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered to numerous thunderstorms are expected this weekend. Storm
motions will be slow and rainfall could become heavy. This may lead
to localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall. A few storms may also produce small hail and wind gusts
to 50 mph or greater over far northeast New Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
24
In the hours before
Special weather statement, Jul 27, 4:05 PM MST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
505 PM MDT FRI JUL 27 2018
NMZ510-517-272330-
San Juan Mountains-Lower Chama River Valley-
505 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY UNTIL
530 PM MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canjilon, or 19 miles south of Tierra Amarilla, moving southeast at
15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm along with very heavy rain which could lead to localized
flooding.
Locations impacted include...
El Rito, Canjilon, Ghost Ranch and Las Placitas.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3631 10613 3621 10656 3645 10664 3655 10638
TIME...MOT...LOC 2304Z 331DEG 13KT 3643 10644
Special weather statement, Jul 27, 4:37 PM MST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
537 PM MDT FRI JUL 27 2018
NMZ506-280000-
West Central Mountains-
537 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIBOLA AND
NORTHEASTERN CATRON COUNTIES UNTIL 600 PM MDT...
At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles southwest of Acoma Pueblo, or 29 miles south of Grants, moving
south at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Cibola and northeastern Catron Counties.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3479 10811 3483 10790 3453 10772 3449 10818
TIME...MOT...LOC 2336Z 348DEG 17KT 3474 10799
Local storm report, Jul 27, 7:13 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
813 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 8 SW ALBUQUERQUE 35.04N 106.73W
07/27/2018 E1.00 INCH BERNALILLO NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800746
DAKLocal storm report, Jul 27, 7:13 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
813 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 8 SW ALBUQUERQUE 35.04N 106.73W
07/27/2018 E0.25 INCH BERNALILLO NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800746
DAKHail, Bernalillo
- When
- July 27, 8:42 PM MST to 8:43 PM MST
- Where
- Bernalillo County, 6.13 mi NE of Albuquerque
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.180, -106.550
Hail up to the size of pennies reported near Alameda and Barstow.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, July 27, 20183 injured · $300,000 · EF1 · 10 events
- Wildfire in Washington, July 27 to 31, 2018$1.8 million · 1 event
- Flash Flood and Damaging Wind in Vermont, July 27, 2018$415,000 · 50 kt wind · 2 events
- Damaging Winds in New York, July 27, 2018$90,000 · 70 kt wind · 7 events
- Damaging Winds in New York, July 27, 2018$65,000 · 56 kt wind · 7 events
- Damaging Wind in Arizona, July 27, 2018$50,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Maryland, July 27, 20181.25 in hail · 34 events
- Flood and Hail in New York, July 27, 20181.75 in hail · 30 events
- Flash Flooding and Hail in Kansas, July 27 to 28, 20181.75 in hail · 28 events
- Tornado and Lightning Strike in Georgia, July 27, 2018$5,000 · EF1 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20181.25 in hail · 24 events
- Hail and Damaging Winds in South Dakota, July 27, 20183.25 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760430.